You are viewing this article in the AnnArbor.com archives. For the latest breaking news and updates in Ann Arbor and the surrounding area, see MLive.com/ann-arbor
Posted on Thu, Sep 13, 2012 : 5 a.m.

A little sugar goes a long way in treating hypoglycemia

By Ask Dr. K

DEAR DOCTOR K:

I take several medications for Type 2 diabetes. How can I tell if I'm becoming hypoglycemic? And what should I do if I am?

DEAR READER:

Like you, many people with diabetes take medications to avoid high blood sugar. The medicines are very effective in preventing or lowering high blood sugar levels.

But too much of a good thing can cause the opposite problem: hypoglycemia, or low blood sugar. Usually, the symptoms of hypoglycemia (pronounced hi-po-gly-SEE-me-uh) are mild. But if the blood sugar level drops low enough, the symptoms can be severe. It may start out as irritability and confusion, but it can quickly escalate to seizures, loss of consciousness and even coma.

Glucose-lowering medications such as insulin, sulfonylureas or glinides are the most common cause of hypoglycemia. But other factors also contribute to low blood sugar. These include too much exercise, too little food or carbohydrates, a missed or delayed meal, or a combination of these factors.

It's important that you recognize the signs of hypoglycemia so you can treat it before it becomes a life-threatening crisis. Symptoms of hypoglycemia include:

-- Nervousness

-- Weakness

-- Hunger

-- Lightheadedness or dizziness

-- Trembling

-- Sweating

-- Rapid heartbeat

-- Feeling cold and clammy

-- Irritability

-- Confusion

-- Drowsiness

-- Slurred speech

-- Double vision

If you experience several of these symptoms several hours after your last meal, or after giving yourself a shot of rapid-acting insulin, you don't need to call the doctor. You can fix it yourself. Immediately eat or drink some sugar that will reach your bloodstream quickly. About 10 to 15 grams of carbohydrate should be enough. That means 4 to 6 ounces of fruit juice, half a can of a regular soft drink, 2 tablespoons of raisins, or some candy (six Life Savers or jelly beans), for example. A glass of milk also works well, as do fast-acting glucose tablets, which are sold at pharmacies.

Some of my patients with diabetes who take insulin and have attacks of hypoglycemia get scared and take more sugar than they need. Despite what I've told them, they figure that if a little is good, a lot will be better. When they check their blood sugar level at home a few hours later, they see that it's too high. So they take some extra insulin, and that can cause hypoglycemia again a few hours after that. Ping-ponging high and low blood sugars are not good for the body.

We have more information on hypoglycemia in our Special Health Report, "Diabetes: A Plan for Living." (Learn more about this report at AskDoctorK.com, or call 877-649-9457 toll-free to order it.) I encourage you to always carry some hard candy or glucose tablets with you. Keep them in your car as well as a pocket or handbag. That way, you can treat yourself at the first signs of hypoglycemia. But don't overdo it.

(Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.)

** ** **

COPYRIGHT 2012 THE PRESIDENT AND FELLOWS OF HARVARD COLLEGE
DISTRIBUTED BY UNIVERSAL UCLICK FOR UFS